Monday, February 14, 2011

Just days ago,  another new/old drug was approved by the FDA.

Gralise is a long acting form of the tried and true drug Gabapantin (aka Neurontin).  Its structure is similar to that of the neurotransmitter GABA.  This new long acting form of the medicine means that capsules need only be taken once daily instead of multiple doses split throughout the day.  For those sensitive to the medicine, this may mean a more steady delivery of the drug, reducing the spikes that can occur when taking more frequent dosing, and hopefully fewer side effects.

Gabapentin is an anti-epileptic drug used for partial-onset seizures.  This means it works by altering how the brain's electrical system works.  This is how it helps those with epilepsy.  While gabapentin has been approved for use in epilepsy, gabapentin in this form (Gralise) has only been approved thus far for use in post-herpetic neuralgia.  Because of its action on the brain, gabapentin is often used off-label as an alternative to opiates and for many other conditions for which it has not yet been approved including:

Multiple Sclerosis associated dysthesias
Neuralgia and neuropathy
Nerve pain
Chronic pain
Mood and/or anxiety disorders
Drug/alcohol withdrawal
RLS (Restless Leg Syndrome)

WARNING: Gabapentin works with the chemicals in our brains, and as such should never be stopped without consulting a physician for appropriate instructions on titrating the dosage down slowly.  Serious adverse events can occur if this is not done appropriately.

Unfortunately, there are reports of abuse of gabapentin.  As a result it is controlled carefully by most doctors.

Personal note:  An infrequent side effect of gabapentin can be aphasia.  Aphasia is the inability to process communication appropriately.  When this happens, you may not be able to speak or understand language or numbers.  I have used gabapentin in the past and did experience aphasia and kidney stones while on the medicine.  We cannot prove that either were caused by gabapentin, but the medicine was withdrawn and symptoms seemed to subside as well.  Aphasia was never mentioned to me as a potential side effect of this medicine in all the years I took it or its cousin Lyrica, and my aphasia was blamed on my Migraine issues.  Because the connection was never made, I continued to take the medicine and suffered to the point I had to quit my job as an emergency dispatcher.  Aphasia can be part of the neurological symptoms an MS patient may discover, and I think this is important for patients to be aware of as a result.  Sometimes a new symptom isn't the disease, but a problem with medication. 

For more information on side effects and adverse reactions

Comment by Kristin Bennett on February 14, 2011 at 10:28pm
Is it like GABA the supplement? I wonder if this could be a first step towards pharmaceuticalizing the supplement industry and making a prescription required/more expensive... :-(

Comment by Ellen S on February 15, 2011 at 9:37am
Hi Kristin,

No, not exactly.  GABA is a neurotransmitter.  The way I understand it (check the links within the post for more information) gabapentin doesn't bind directly to those receptors as would GABA itself.  You might think of it like a close cousin.

The problem with a lot of supplements - and I dont' know for sure if GABA is one of them - is that in order to affect the brain they must be able to cross the blood/brain barrier.  Many have a lot of difficulty this way.  It may be in sufficient amounts everywhere else in the body but not the brain.

Gabapentin has been around for quite a while actually.  Another medicine was created that is basically like a safer form of gabapentin, and it goes by the trade name of Lyrica.  It works about the same way, but purportedly has fewer side effects.  My side effects were about the same with each of the medicines.  They weren't horrible, but when I got up to the dosage I needed to be at to help prevent my Migraine issues and help with my neuralgia, then they got severe and I couldn't tolerate it anymore.  Each person is different though.  As I understand it, aphasia is not a common side effect.  Knowing it MIGHT have been a side effect may have made a difference in choosing to quit my job though.  It's possible that, had I known that little tidbit, my life would be very different from what it is right now.  I wish I'd had that opportunity to choose... 
Comment by Ellen S on February 15, 2011 at 9:48am
Serene Branson is a seasoned reporter who was at the Grammys.  While on camera she suffered a sudden attack of aphasia.  The video is striking.  You can tell something is very, very wrong, and that she knows something is wrong.  Those of us who have suffered aphasia for any reason will keenly remember what it is like to hear yourself speaking gibberish like Ms. Branson and the helplessness that is the result.

Here is the link to that video:

So far everyone is talking TIA or stroke, or perhaps a type of seizure.  Only Ms Branson and her doctors know her medical history.  There is a fair chance that if she is taking one of these medications, it could be a side effect of those medicines.  I hope she has a good, knowledgeable neurologist who will carefully examine her and her medical history and recognize the potential for some of these meds to cause transient aphasia. I would truly hate for this to end her career as it did mine.

This is not the first time this has happened to a news reporter.  Here is another video of a reporter as she suffers a particular type of seizure while giving her report:
Comment by Ellen S on February 15, 2011 at 9:50am

Let's try putting that video up again:

No comments: